Texas, 2018

Hail and Damaging Wind in Texas, August 14, 2018

August 14, 2018 · NWS AMA · 9 events in 3 counties and zones

High instability and low to moderate shear environment helped to generate supercells across portions of the eastern Texas Panhandle. A disturbance in northwest upper level flow triggered these thunderstorms that initially produced large and in some cases accumulating hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

High instability and low to moderate shear environment helped to generate supercells across portions of the eastern Texas Panhandle. A disturbance in northwest upper level flow triggered these thunderstorms that initially produced large and in some cases accumulating hail up to tennis ball size. The storm generated an outflow that raced southwest and formed loose line segments that eventually caused damaging winds and hail up to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 11:32 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 11:32 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 PM CDT Tue Aug 14 2018

.AVIATION...18Z TAFS...
VFR conditions should prevail at all TAF sites, with winds most
likely out of the north for the majority of the period. Some low
clouds over the Oklahoma Panhandle, may lead to brief MVFR cigs
at KGUY. Scattered low to mid level clouds expected to develop
this afternoon with isolated thunderstorms possible. No mention of
-TSRA in the TAFS, as it's expected that storms will develop east
 of the terminals. Most likely amended TAFS for VCTS or -TSRA will
 be for KAMA or KGUY. Right now confidence is not high enough to
 add to the package.

Weber

&&

.PREV DISCUSSION... /Issued 426 AM CDT Tue Aug 14 2018/

DISCUSSION...

To sum up the highlights for the week ahead...rain chances nearly
every period and temperatures near to slightly above normal for this
time of year. Wednesday looks like the best chance overall for the
Panhandles regarding rain chances in the near term. Highs will
generally be in the mid-80s to mid-90s through the next week.
Widespread severe weather appears to be unlikely this week, but
localized strong to marginally severe weather (45-55mph winds and
upwards of nickel size hail) will be possible in some instances.

Upper level closed low was a little more stubborn than previously
forecasted, and its exit has been delayed until tonight for the most
part. Should get absorb into the main flow tonight across northern
portions of the CONUS which will ultimately put us in northwest flow
aloft. In the meantime, as we transition to northwest flow, storms
may linger around today through tonight across mainly central to
eastern portions of the Panhandles. Sometime tonight we will see a
lull in precipitation chances until they return Wednesday afternoon.
Severe weather is not expected tonight/tonight.

Another closed low appears to form tonight on the lee side of the
Rockies across eastern Montana/Wyoming. This could very well cause a
small perturbation to form south within the northwest flow Wednesday
into Wednesday night. This energy will be the focus for our next
round of precipitation chances starting tomorrow into tomorrow
night. Given the northwest flow, storms may very well form in
eastern New Mexico/southeastern Colorado and move east to southeast
across the Panhandles starting late afternoon or early evening
Wednesday. Again, severe weather is not anticipated at this time.

Rain chances essentially continue through the rest of the week.
Without getting into too much detail, northwest flow will
generally be featured in the upper levels which tends to give us
precipitation chances off the mountains. Details will be refined
for Thursday onward soon, but generally widespread severe weather
does not appear likely at this time. These patterns can be
difficult to pinpoint exact timing and coverage of rainfall, but
generally most areas could see at least some chance for rainfall
over the next several days.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                93  63  93  67  96 /  20  10  10  40  20
Beaver OK                  88  62  88  65  94 /  90  10  10  30  10
Boise City OK              87  60  89  61  92 /  10  10  20  50  10
Borger TX                  96  66  96  69 101 /  20  10  10  40  20
Boys Ranch TX              94  65  95  68  99 /  10  10  20  40  20
Canyon TX                  93  65  93  67  96 /  20  10  20  40  20
Clarendon TX               93  66  93  69  96 /  20  20  10  40  20
Dalhart TX                 90  61  91  62  95 /  10  10  20  50  10
Guymon OK                  89  60  90  64  94 /  20  10  10  40  10
Hereford TX                93  65  93  67  96 /  20  10  20  50  20
Lipscomb TX                90  64  90  68  96 /  70  20  10  40  20
Pampa TX                   92  63  91  67  96 /  20  20  10  40  20
Shamrock TX                93  66  91  69  96 /  30  20  10  40  20
Wellington TX              95  67  93  70  97 /  20  20  10  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/24
Hazardous weather outlook, Aug 14, 3:36 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
436 PM CDT Tue Aug 14 2018

OKZ001>003-TXZ001>020-317-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
436 PM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through tonight
across the Oklahoma and Texas Panhandles. A few storms may become
severe mainly in the evening hours. Damaging wind gusts and large
hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday afternoon through Monday. A few storms
may become strong to marginally severe, with damaging winds and
hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 14, 2:53 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
353 PM CDT TUE AUG 14 2018

TXZ009-014-142145-
Gray TX-Roberts TX-
353 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAY AND SOUTHERN
ROBERTS COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Codman, or 11 miles west of Miami, moving
southeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3572 10099 3583 10085 3571 10060 3557 10084
TIME...MOT...LOC 2053Z 314DEG 10KT 3572 10084

Beat

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
August 14, 3:38 PM CST
Where
Gray County, 3.06 mi SE of Pampa Lefors Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.590, -100.960

Emergency Manager reported ping[pong ball size hail.

Hail, Gray

When
August 14, 3:43 PM CST
Where
Gray County, 3.84 mi NNE of Pampa
Measured
1.5 in hail
Reported by
Public
Coordinates
35.580, -100.940

Accumulating ping pong ball size hail, with damage sustained to cars and golf carts.

Hail, Gray

When
August 14, 3:45 PM CST
Where
Gray County, 3.96 mi ESE of Pampa Lefors Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.590, -100.940

Hail, Gray

When
August 14, 3:45 PM CST
Where
Gray County, 2.82 mi NNE of Pampa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.570, -100.960

Hail, Gray

When
August 14, 3:55 PM CST
Where
Gray County, 2.98 mi NNE of Pampa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.570, -100.950

Hail, Gray

When
August 14, 3:55 PM CST
Where
Gray County, 2.67 mi NE of Pampa
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.560, -100.940

Thunderstorm Wind, Carson

When
August 14, 5:03 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.200, -101.110

Power outages reported in and around Groom. Tree limbs down across town. Schoolnet site in Groom reported a 58 MPH wind gust.

Hail, Carson

When
August 14, 5:20 PM CST
Where
Carson County, 0.69 mi N of Groom
Measured
0.88 in hail
Reported by
Public
Coordinates
35.210, -101.100

Hail, Deaf Smith

When
August 14, 7:37 PM CST
Where
Deaf Smith County, 2.36 mi NNE of Dawn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.950, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779278, 779279, 779280, 779281, 779282, 779283, 779285, 779286, 779287.